Doctor explains how wheezing medicine causes tremors in a Hyderabad patient

Formoterol is a medicine that helps people with asthma or other breathing problems by relaxing the muscles in their airways.

BySumit Jha

Published May 31, 2024 | 11:00 AMUpdatedMay 31, 2024 | 11:00 AM

wheezing medicine causes tremors

Sasi (name changed) consulted Dr Sudhir Kumar — a neurologist at Apollo Hospital in Hyderabad — for hand tremors persisting for the past six months.

“Hand tremors interfered with everyday activities of the 53-year-old man, such as holding a cup of tea or coffee, and writing,” said Dr. Sudhir Kumar.

Upon further inquiry, the patient revealed a history of wheezing and ongoing treatment by a chest physician. Dr Kumar sought to see the medications the patient was currently using. This inquiry led to a conclusive diagnosis.

The patient was using a Formoterol inhaler, which effectively alleviated wheezing but unfortunately triggered the tremors.

The diagnosis: Formoterol-induced tremor.

Also Read: CMC Vellore study finds high rate of lung damage in Indians after acute Covid

Formoterol-induced tremor

Formoterol is a medicine that helps people with asthma or other breathing problems by relaxing the muscles in their airways, making breathing easier.

Formoterol — a long-acting beta-2 agonist (LABA) — is commonly used to manage asthma and chronic obstructive pulmonary disease (COPD) due to its bronchodilator effects. However, like other medications in this class, formoterol can cause side effects, one of which is tremors.

Mechanism of Tremor Induction

  • Beta-2 Adrenergic Receptor Activation: Formoterol stimulates beta-2 adrenergic receptors, primarily located in the lungs but are also found in skeletal muscles. This stimulation leads to muscle relaxation and bronchodilation but can also cause muscle tremors due to increased neuromuscular transmission and enhanced release of neurotransmitters at the neuromuscular junction.
  • Sympathetic Nervous System Activation: Formoterol can increase the activity of the sympathetic nervous system, leading to side effects like tremors, palpitations, and nervousness. This is due to the systemic absorption of the drug, even though it is primarily targeted at the lungs.

Imagine that your body is like a big house, with tiny workers named “receptors” inside it.” These receptors function as switches that help your body do different things. Formoterol is like a messenger that talks to these switches.

Now, there are different types of switches in your body. Some of them are in your lungs, and when formoterol talks to them, they help open up your airways so you can breathe better.

But there are also switches in your muscles, and when formoterol talks to them, they can make your muscles feel a little shaky.

So, when you use formoterol to help your breathing, it’s like sending a message to all these switches in your body. Sometimes, the switches in your muscles get too excited and start making your muscles shake a bit. Similar to the trembling of hands when you’re really excited or nervous.

This shaking usually doesn’t last long, and it’s just your body reacting to the medicine.

Clinical Presentation

  • Tremor: Often fine, involving the hands, and can be noticeable when the hands are held outstretched.
  • Onset: Typically occurs shortly after inhalation of the medication.
  • Duration: Usually transient, subsiding as the medication’s effects wane.

Also Read: Why do your muscles cramp more during summer?

Management of Formoterol-Induced Tremor

Formoterol-induced tremors can be managed by adhering to the following instructions.

  • Dose Adjustment: Reducing the dose of formoterol may help mitigate tremors. Since LABAs have a dose-response relationship, using the lowest effective dose can minimise side effects.
  • Timing of Doses: Spacing out doses appropriately can help. Ensuring that the medication is taken at the same time each day can also provide better control over symptoms.
  • Alternative Therapies: If tremors are significant and affect daily activities, switching to a different bronchodilator or adding a different class of medication (eg, inhaled corticosteroids) might be considered.

“I asked the patient to review with his chest physician for optimisation of asthma medications,” said Dr Kumar.

He added that patients should be told about possible side effects of medicines prescribed.

“In this case, if the chest physician had done that, it would have avoided the patient’s anxiety as well as a visit to a neurologist. Formoterol and other beta 2 agonists used in treating asthma can uncommonly cause tremors. Tremors subside on stopping the offending medications,” said Dr Kumar.

(Edited by Muhammed Fazil)